Alert archive / North Dakota / Winter Storm Warnings in 2013

Winter Storm Warning 5, NWS Bismarck, ND

April 8, 20137 counties in North Dakota

NWS Bismarck, ND issued this winter storm warning at Apr 8, 2013, 9:11 AM MDT for 7 counties in North Dakota. It was in force for 6 hr. 7 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 8, 2013, 9:11 AM MDT (15:11 UTC)
Expired
Apr 8, 2013, 2:44 PM MDT
In force
6 hr
Issued by
NWS Bismarck, ND

Counties Billings County, ND, Dunn County, ND, Golden Valley County, ND, Hettinger County, ND, McKenzie County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 180 km from the middle of the area, began a volume at 15:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 8, 9:48 AM MDTHEAVY SNOW 8.5Beach, NDSTORM TOTAL SNOWFALL THUS FAR. MEASURED BY GOLDEN VALLEY CO EMERGENCY MANAGER.
Apr 8, 10:16 AM MDTSNOW 1.52 Ene Grassy Butte, ND24 HOUR COOP REPORT
Apr 8, 11:51 AM MDTSNOW 3Dickinson, NDESTIMATED 3 INCHES PLUS...ON THE EAST SIDE OF DICKINSON. BLOWING SNOW AS WELL.
Apr 8, 11:53 AM MDTSNOW 1Mott, NDSTILL SNOWING. WINDY WITH HEAVY SNOW AND BLOWING SNOW OCCURRING
Apr 8, 11:59 AM MDTSNOW 2.5New England, ND2 TO 3 INCHES STORM TOTAL THUS FAR.
Apr 8, 12:50 PM MDTSNOW 4.5Marmarth, ND4.5 INCHES SO FAR. SNOW HAD TAPERED TO LIGHT SNOW. WATER EQUIVALENT 0.38 INCHES
Apr 8, 2:00 PM MDTHEAVY SNOW 8Nw Belfield, NDLATE REPORT FROM MONDAY APRIL 8TH STORM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 3.2 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2013-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2013-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
484 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

461 
WWUS43 KBIS 081511
WSWBIS

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
1011 AM CDT MON APR 8 2013

...HEAVY SNOW WILL IMPACT SOUTHWEST AND WEST CENTRAL NORTH DAKOTA
MONDAY...

...AREAS OF FREEZING RAIN THIS MORNING NORTH CENTRAL...

.HEAVY SNOW...WITH ACCUMULATIONS OF 6 TO 8 INCHES...WILL IMPACT
SOUTHWEST NORTH DAKOTA LATE MONDAY MORNING AND AFTERNOON. THE
HEAVY SNOW WILL FALL AT PLACES LIKE BEACH...MEDORA...DICKINSON...
MARMARTH...MOTT...KILLDEER AND WATFORD CITY. A WINTER STORM
WARNING FOR HEAVY SNOW WITH AREAS OF BLOWING SNOW IS NOW IN EFFECT
FOR THESE AREAS.

SNOW ACCUMULATIONS OF 3 TO 6 INCHES ARE EXPECTED AT PLACES LIKE
BOWMAN...HETTINGER...ELGIN...AND NEW SALEM...WITH WILLISTON SEEING
2 TO 4 INCHES. THE WINTER WEATHER ADVISORY FOR SNOW AND BLOWING
SNOW CONTINUES FOR THESE AREAS...AND HAS NOW BEEN EXPANDED TO
INCLUDE WILLIAMS COUNTY AND THE CITY OF WILLISTON.

IN ADDITION...AREAS OF FREEZING ARE STILL POSSIBLE ALONG AND
NORTH OF HIGHWAY 2 CAN THIS MORNING...BEFORE CHANGING TO SNOW
THIS AFTERNOON. LOCATIONS SUCH AS STANLEY...MINOT AIR FORCE
BASE... LANSFORD...BOTTINEAU AND RUGBY CAN EXPECT ICY ROADS AND
SLIPPERY SIDEWALKS THROUGH THE MORNING HOURS.

TRAVEL WILL BE HAZARDOUS AT TIMES DUE TO SNOW AND BLOWING SNOW
THROUGH THIS EVENING ACROSS MUCH OF WESTERN AND CENTRAL NORTH
DAKOTA. IN ADDITION...ICY ROADS CAN BE EXPECTED IN THE NORTH
CENTRAL THIS MORNING. DIAL 5 1 1 OR VISIT THE NORTH DAKOTA
DEPARTMENT OF TRANSPORTATION WEBSITE FOR CURRENT ROAD CONDITIONS.

NDZ017-018-031>033-040-041-082315-
/O.UPG.KBIS.WW.Y.0013.000000T0000Z-130409T0600Z/
/O.NEW.KBIS.WS.W.0005.130408T1511Z-130409T0600Z/
MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-
INCLUDING THE CITIES OF...WATFORD CITY...KILLDEER...BEACH...
MEDORA...DICKINSON...MARMARTH...MOTT
1011 AM CDT MON APR 8 2013 /911 AM MDT MON APR 8 2013/

...WINTER STORM WARNING IN EFFECT UNTIL 1 AM CDT /MIDNIGHT MDT/
TUESDAY...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A WINTER
STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT UNTIL 1 AM CDT
/MIDNIGHT MDT/ TUESDAY. THE WINTER WEATHER ADVISORY IS NO LONGER
IN EFFECT.

* TIMING...HEAVY SNOW AND BLOWING SNOW THROUGH THIS EVENING.

* MAIN IMPACT...HEAVY SNOW THROUGH MONDAY EVENING.

* OTHER IMPACTS...AREAS OF BLOWING SNOW WILL ALSO CAUSE
  VISIBILITIES TO FALL BELOW ONE QUARTER MILE AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SIGNIFICANT SNOW AMOUNTS ARE EXPECTED OR OCCURRING...AND WILL
MAKE TRAVEL VERY HAZARDOUS...IF NOT IMPOSSIBLE. IF YOU MUST MAKE
AN EMERGENCY TRIP...KEEP EXTRA CLOTHING AND BLANKETS...FOOD...WATER
AND A FLASHLIGHT IN THE VEHICLE. THE NORTH DAKOTA HIGHWAY PATROL
ADVISES...REMAIN ALERT AND DO NOT USE THE CRUISE CONTROL IN THESE
DANGEROUS WINTER DRIVING CONDITIONS.


&&

$$

NDZ009-082315-
/O.EXA.KBIS.WW.Y.0013.000000T0000Z-130409T0600Z/
WILLIAMS-
INCLUDING THE CITY OF...WILLISTON
1011 AM CDT MON APR 8 2013

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM CDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW AND BLOWING SNOW WHICH IS IN EFFECT
UNTIL 1 AM CDT TUESDAY.

* TIMING...SNOW AND BLOWING SNOW THROUGH THIS EVENING.

* MAIN IMPACT...SNOW AND BLOWING SNOW LATE TONIGHT THROUGH MONDAY
  EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SNOW AND BLOWING SNOW WILL CAUSE TRAVEL DIFFICULTIES LATE TONIGHT
THROUGH MONDAY EVENING. BE PREPARED FOR SNOW COVERED ROADS AND
REDUCED VISIBILITIES. USE EXTRA CAUTION WHEN TRAVELING. THE NORTH
DAKOTA STATE PATROL ADVISES...DO NOT USE THE CRUISE CONTROL IN
THESE WINTER DRIVING CONDITIONS.

$$

NDZ003>005-010>013-081700-
/O.CON.KBIS.ZR.Y.0004.000000T0000Z-130408T1700Z/
RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE-
INCLUDING THE CITIES OF...MOHALL...BOTTINEAU...ROLLA...NEW TOWN...
MINOT...TOWNER...RUGBY
1011 AM CDT MON APR 8 2013

...FREEZING RAIN ADVISORY REMAINS IN EFFECT UNTIL NOON CDT
TODAY...

* TIMING...THIS MORNING.

* ICE ACCUMULATIONS...LESS THAN A TENTH OF AN INCH.

* OTHER IMPACTS...ICY ROADS ALONG AND NORTH OF HIGHWAY 2. 
  SIDEWALKS AND PARKING LOTS WILL ALSO BE ICY. STRONG WINDS MAY 
  MAKE WALKING HAZARDOUS ON ICY SURFACES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZING RAIN ADVISORY MEANS THAT FREEZING RAIN OR FREEZING
DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY
ROADS AND SIDEWALKS. SLOW DOWN AND USE EXTRA CAUTION WHILE
DRIVING.

&&

$$

NDZ019-020-034-042>044-082315-
/O.CON.KBIS.WW.Y.0013.000000T0000Z-130409T0600Z/
MERCER-OLIVER-MORTON-GRANT-BOWMAN-ADAMS-
INCLUDING THE CITIES OF...BEULAH...HAZEN...CENTER...MANDAN...
ELGIN...BOWMAN...HETTINGER
1011 AM CDT MON APR 8 2013 /911 AM MDT MON APR 8 2013/

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT
/MIDNIGHT MDT/ TUESDAY...

* TIMING...SNOW AND BLOWING SNOW THROUGH THIS EVENING.

* MAIN IMPACT...SNOW AND BLOWING SNOW LATE TONIGHT THROUGH 
  MONDAY EVENING. A WINTRY MIX OF FREEZING RAIN AND SLEET MAY 
  BEGIN AT FIRST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SNOW AND BLOWING SNOW WILL CAUSE TRAVEL DIFFICULTIES LATE TONIGHT
THROUGH MONDAY EVENING. BE PREPARED FOR SNOW COVERED ROADS AND
REDUCED VISIBILITIES. USE EXTRA CAUTION WHEN TRAVELING. THE NORTH
DAKOTA STATE PATROL ADVISES...DO NOT USE THE CRUISE CONTROL IN
THESE WINTER DRIVING CONDITIONS.

$$
WAA
2 follow-up statements
489 
WWUS43 KBIS 081706
WSWBIS

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
1206 PM CDT MON APR 8 2013

...HEAVY SNOW WILL IMPACT SOUTHWEST AND WEST CENTRAL NORTH DAKOTA
MONDAY...

.HEAVY SNOW...WITH ACCUMULATIONS OF 6 TO 10 INCHES...WILL IMPACT
SOUTHWEST NORTH DAKOTA MONDAY AFTERNOON AND EVENING. THE HEAVY 
SNOW WILL FALL AT PLACES LIKE BEACH...MEDORA...DICKINSON...
MARMARTH...MOTT...KILLDEER AND WATFORD CITY. A WINTER STORM
WARNING FOR HEAVY SNOW WITH AREAS OF BLOWING SNOW IS NOW IN EFFECT
FOR THESE AREAS.

SNOW ACCUMULATIONS OF 3 TO 6 INCHES ARE EXPECTED AT PLACES LIKE
BOWMAN...HETTINGER...ELGIN...AND NEW SALEM...WITH WILLISTON
SEEING 2 INCHES. THE WINTER WEATHER ADVISORY FOR SNOW AND BLOWING
SNOW CONTINUES FOR THESE AREAS. 

TRAVEL WILL BE HAZARDOUS AT TIMES DUE TO SNOW AND BLOWING SNOW
THROUGH THIS EVENING ACROSS MUCH OF WESTERN AND CENTRAL NORTH
DAKOTA. IN ADDITION...ICY ROADS CAN BE EXPECTED IN THE NORTH
CENTRAL THIS MORNING. DIAL 5 1 1 OR VISIT THE NORTH DAKOTA
DEPARTMENT OF TRANSPORTATION WEBSITE FOR CURRENT ROAD CONDITIONS.

NDZ003>005-010>013-081815-
/O.EXP.KBIS.ZR.Y.0004.000000T0000Z-130408T1700Z/
RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE-
INCLUDING THE CITIES OF...MOHALL...BOTTINEAU...ROLLA...NEW TOWN...
MINOT...TOWNER...RUGBY
1206 PM CDT MON APR 8 2013

...FREEZING RAIN ADVISORY HAS EXPIRED...

THE FREEZING RAIN AND DRIZZLE HAS ENDED. THE FREEZING RAIN
ADVISORY HAS EXPIRED. 

$$

NDZ017-018-031>033-040-041-090115-
/O.CON.KBIS.WS.W.0005.000000T0000Z-130409T0600Z/
MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-
INCLUDING THE CITIES OF...WATFORD CITY...KILLDEER...BEACH...
MEDORA...DICKINSON...MARMARTH...MOTT
1206 PM CDT MON APR 8 2013 /1106 AM MDT MON APR 8 2013/

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 AM CDT
/MIDNIGHT MDT/ TUESDAY...

* TIMING...HEAVY SNOW AND BLOWING SNOW THROUGH THIS EVENING.

* MAIN IMPACT...HEAVY SNOW THROUGH MONDAY EVENING.

* OTHER IMPACTS...AREAS OF BLOWING SNOW WILL ALSO CAUSE 
  VISIBILITIES TO FALL BELOW ONE QUARTER MILE AT TIMES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SIGNIFICANT SNOW AMOUNTS ARE EXPECTED OR OCCURRING...AND WILL
MAKE TRAVEL VERY HAZARDOUS...IF NOT IMPOSSIBLE. IF YOU MUST MAKE
AN EMERGENCY TRIP...KEEP EXTRA CLOTHING AND BLANKETS...FOOD...
WATER AND A FLASHLIGHT IN THE VEHICLE. THE NORTH DAKOTA HIGHWAY
PATROL ADVISES...REMAIN ALERT AND DO NOT USE THE CRUISE CONTROL
IN THESE DANGEROUS WINTER DRIVING CONDITIONS.

&&

$$

NDZ009-019-020-034-042>044-090115-
/O.CON.KBIS.WW.Y.0013.000000T0000Z-130409T0600Z/
WILLIAMS-MERCER-OLIVER-MORTON-GRANT-BOWMAN-ADAMS-
INCLUDING THE CITIES OF...WILLISTON...BEULAH...HAZEN...CENTER...
MANDAN...ELGIN...BOWMAN...HETTINGER
1206 PM CDT MON APR 8 2013 /1106 AM MDT MON APR 8 2013/

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT
/MIDNIGHT MDT/ TUESDAY...

* TIMING...SNOW AND BLOWING SNOW THROUGH THIS EVENING.

* MAIN IMPACT...SNOW AND BLOWING SNOW LATE TONIGHT THROUGH 
  MONDAY EVENING. A WINTRY MIX OF FREEZING RAIN AND SLEET MAY 
  BEGIN AT FIRST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SNOW AND BLOWING SNOW WILL CAUSE TRAVEL DIFFICULTIES LATE TONIGHT
THROUGH MONDAY EVENING. BE PREPARED FOR SNOW COVERED ROADS AND
REDUCED VISIBILITIES. USE EXTRA CAUTION WHEN TRAVELING. THE NORTH
DAKOTA STATE PATROL ADVISES...DO NOT USE THE CRUISE CONTROL IN
THESE WINTER DRIVING CONDITIONS.

$$
WAA
135 
WWUS43 KBIS 082044
WSWBIS

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
344 PM CDT MON APR 8 2013

...HEAVY SNOW HAS ENDED...

.THE HEAVY SNOW THAT PROMPTED THE WINTER STORM WARNING ACROSS THE
SOUTHWEST HAS ENDED. A LITTLE LIGHT SNOW WITH LITTLE FURTHER
ACCUMULATIONS ARE EXPECTED THIS AFTERNOON AND EVENING. THE WINTER
STORM WARNING AND TEH WINTER WEATHER ADVISORIES HAVE BEEN
CANCELLED.

NDZ017-018-031>033-040-041-082145-
/O.CAN.KBIS.WS.W.0005.000000T0000Z-130409T0600Z/
MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-
INCLUDING THE CITIES OF...WATFORD CITY...KILLDEER...BEACH...
MEDORA...DICKINSON...MARMARTH...MOTT
344 PM CDT MON APR 8 2013 /244 PM MDT MON APR 8 2013/

...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS CANCELLED THE WINTER
STORM WARNING. 

THE HEAVY SNOW HAS ENDED AND THE WINTER STORM WARNING HAS BEEN
CANCELLED.

$$

NDZ009-019-020-034-042>044-082145-
/O.CAN.KBIS.WW.Y.0013.000000T0000Z-130409T0600Z/
WILLIAMS-MERCER-OLIVER-MORTON-GRANT-BOWMAN-ADAMS-
INCLUDING THE CITIES OF...WILLISTON...BEULAH...HAZEN...CENTER...
MANDAN...ELGIN...BOWMAN...HETTINGER
344 PM CDT MON APR 8 2013 /244 PM MDT MON APR 8 2013/

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS CANCELLED THE WINTER
WEATHER ADVISORY. 

THE SNOW IS DIMINISHING AND LITTLE FURTHER ACCUMULATION IS
EXPECTED. ALSO THE SNOW THAT HAS FALLEN IS WET AND LITTLE BLOWING
SNOW IS EXPECTED. THE WINTER WEATHER ADVISORY HAS BEEN CANCELLED.

$$
WAA

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this winter storm warning went out at Apr 8, 8:55 AM MDT, 16 minutes earlier.

Area forecast discussion, Apr 8, 8:55 AM MDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
955 AM CDT MON APR 8 2013

.UPDATE...
ISSUED AT 944 AM CDT MON APR 8 2013

UPGRADING TO WINTER STORM WARNING FOR HEAVY SNOW SOUTHWEST
COUNTIES OF GOLDEN VALLEY...BILLINGS...STARK...DUNN...HETTINGER
MCKENZIE...SLOPE. RADAR ANS SURFACE REPORTS SHOW BAND OF HEAVY
SNOW WILL EXTEND ACROSS THE SOUTHWEST. MOST OF THE HEAVY SNOW WILL
FALL THROUGH EARLY AFTERNOON THEN BEGIN TO DIMINISH.

UPDATE ISSUED AT 650 AM CDT MON APR 8 2013

SURFACE OBSERVATIONS AT STANLEY...MINOT AIR FORCE BASE AND BELCOURT
ARE INDICATING FREEZING RAIN. ALSO A REPORT OF FREEZING RAIN AND
SLEET AT LANSFORD. FORECAST SOUNDINGS INDICATE THIS SHOULD BE A
SHORT LIVED EVENT...WITH COLUMN CONTINUING TO COOL. THERE WAS ALSO
RAIN LAST NIGHT THAT HAS NOW FROZEN TO SURFACES. WILL ISSUE A
FREEZING RAIN ADVISORY TO COVER THE ICY CONDITIONS THROUGH THE
MORNING COMMUTE. WILL GO THROUGH NOON AND LET THE DAY SHIFT CANCEL
IF NEEDED.

SNOW CONTINUES TO LIFT NORTH AND EAST THROUGH SOUTHWEST NORTH
DAKOTA. NO CHANGES TO THE SNOW AND BLOWING SNOW ADVISORY.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 408 AM CDT MON APR 8 2013

THE MAIN FORECAST CHALLENGE FOR THE SHORT TERM PERIOD IS THE
UPCOMING STORM SYSTEM SET TO IMPACT WESTERN AND CENTRAL NORTH DAKOTA
TODAY AND INTO TONIGHT. ADDITIONALLY...WINTER WEATHER HEADLINES WILL
NEED TO EVALUATED IN ORDER TO DETERMINE WHETHER OR NOT CHANGES ARE
WARRANTED.

THE 00Z MODEL GUIDANCE CONTINUES TO HAVE SOME DISAGREEMENT REGARDING THE
AMOUNT OF QPF OVER THE IMPACTED AREA...INTRODUCING UNCERTAINTY INTO
THE QPF AND TOTAL SNOWFALL FORECAST. THE 00Z NAM/GFS ARE SIMILAR IN
THEIR SOLUTIONS PAINTING HEAVIER QPF AMOUNTS ACROSS THE SOUTHWEST
AND PARTS OF THE CENTRAL... WHILE THE 00Z ECMWF/GEM ARE
DRIER...KEEPING THE HEAVIEST QPF AMOUNTS FURTHER SOUTH OVER SOUTH
DAKOTA. IN REGARDS TO TIMING...ALL MENTIONED MODEL GUIDANCE HAS THE
HEAVIEST SNOWFALL OCCURRING BETWEEN 12Z AND 00Z TUESDAY. SNOWFALL
INTENSITY WILL DECREASE FROM NORTH TO SOUTH AFTER 00Z...AS LIGHT
SNOW ENDS AFTER 06Z TUESDAY. HOWEVER...ALONG THE ND/SD STATE
BORDER...LIGHT SNOW WILL CONTINUE THROUGH THE END OF THE PERIOD...AS
A SHARP PRECIPITATION GRADIENT SETS UP.

THE 00Z NAM/GFS...12Z ECMWF...AND THE LATEST RAP RUN AGREE ON THE
OVERALL THERMAL PROFILE. A COLD FRONT IS FORECAST TO DROP
SOUTH OUT OF CANADA...WITH COLDER H850 TEMPERATURES OF -10 TO -14 C
FORECAST TO MOVE OVER THE AREA. TEMPERATURES REMAIN FAIRLY WARM THIS
MORNING...MOSTLY ABOVE FREEZING FOR LOCATIONS ACROSS THE
SOUTHWEST...WHERE PRECIPITATION WILL BE INITIALLY LIGHT RAIN. A
QUICK TRANSITION TO SNOW WILL OCCUR BY DAYBREAK AS TEMPERATURES COOL
QUICKLY ACROSS THE SOUTHWEST.

AFTER WADING THROUGH THE 00Z MODEL GUIDANCE...HAVE DECIDED TO LEAN
MORE TOWARDS THE ECMWF SOLUTION...AS IT HAS HAD MORE RUN TO RUN
CONSISTENCY THAN THE NAM/GFS/GEM AS WELL AS HAVING SUPERIOR
PERFORMANCE THIS PAST WINTER. GIVEN THE AMOUNT OF UNCERTAINTY THAT
REMAINS AS THIS EVENT IS JUST GETTING UNDERWAY...HAVE DECIDED TO
KEEP WINTER WEATHER HEADLINES AS IS. SERIOUS CONSIDERATION WAS
GIVEN TO THE ISSUANCE OF A WINTER STORM WARNING FOR SNOW FOR
GOLDEN VALLEY...BILLINGS...DUNN...STARK...AND SLOPE COUNTIES WHERE
THE GREATEST SNOWFALL TOTALS ARE EXPECTED TO OCCUR.
ALSO...CONSIDERATION WAS GIVEN TO EXPANDING THE CURRENT ADVISORY
FURTHER EAST. HOWEVER...THE ISSUANCE OF A WARNING AND THE
EXPANSION OF THE CURRENT ADVISORY DID NOT SEEM FEASIBLE GIVEN LOW
CONFIDENCE AND HIGH UNCERTAINTY BEYOND THE CURRENT WINTER WEATHER
HEADLINES. WILL ALLOW DAY SHIFT TO REEVALUATE AND CONSIDER THESE
OPTIONS.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 408 AM CDT MON APR 8 2013

THE MAIN FORECAST PROBLEM EARLY IN THE EXTENDED PERIOD WILL BE
PRECIPITATION CHANCES ALONG THE NORTHERN PERIPHERY OF THE LARGE
SYSTEM OVER THE CENTRAL AND NORTHERN PLAINS...IN ADDITION TO
TEMPERATURES UNDER COLD HIGH PRESSURE TO THE NORTH OF THE SYSTEM. A
PROGRESSIVE WEST TO NORTHWEST UPPER FLOW WILL DEVELOP BY LATE IN THE
WORK WEEK AND THROUGH THE WEEKEND BRINGING PERIODIC CHANCES OF MIXED
PRECIPITATION.

TUESDAY AND WEDNESDAY SHOULD BE QUIET ACROSS ALL BUT THE FAR SOUTH.
COLD SURFACE HIGH PRESSURE OVER SOUTHERN CANADA INTO THE NORTH
DAKOTA SHOULD KEEP THE NORTH DRY. DETERMINISTIC MODELS KEEP THE
NORTHERN EDGE OF THE STRONG SYSTEM NEAR THE SOUTH DAKOTA BORDER. THE
GEM/ECMWF KEEP SOME LIGHT QPF ALONG THE SOUTHERN TIER COUNTIES WHILE
THE GFS KEEPS PRECIPITATION SOUTH OF THE STATE. LOWERED TEMPERATURES
A BIT FROM PREVIOUS FORECAST...WITH LESS SKY COVER...COLDER MID
LEVEL TEMPERATURES AND REMAINING SNOWPACK...THE FAR NORTHERN
COUNTIES SHOULD SEE SOME LOWER TEENS AND SINGLE DIGITS FOR OVERNIGHT
LOWS. FAVOR A EC/GEM SOLUTION AS FAR AS PRECIPITATION ON TUESDAY AND
WEDNESDAY...THUS WILL KEEP POPS ALONG THE SOUTH DAKOTA BORDER
THROUGH THE PERIOD. AT THIS TIME...WILL NOT BRING A SIGNIFICANT
AMOUNT OF QPF TO THE SOUTH...HOWEVER...THERE IS A VERY SHARP CUTOFF
ON THE NORTHERN EDGE OF THE DEFORMATION ZONE. A NORTHWARD SHIFT OF
ONLY A FEW MILES WOULD BRING ACCUMULATING SNOWS INTO THE SOUTHERN
TIER COUNTIES. WILL DEFINITELY NEED TO MONITOR THIS OVER THE NEXT
FEW MODEL RUNS.

THE ECMWF...WHICH HAS BEEN THE MOST CONSISTENT OF THE DETERMINISTIC
MODELS WITH THIS SYSTEM...HAS NOW SWITCHED THINGS UP BY KEEPING THE
UPPER LEVEL SYSTEM FARTHER NORTH ON THURSDAY...DUE TO STRONGER
DOWNSTREAM BLOCKING. THIS WOULD KEEP A CHANCE OF LIGHT SNOW OVER THE
SOUTHEAST CWA. FOR NOW WILL STICK WITH A BLEND OF MODELS WITH
PERSISTENCE...WHICH KEEPS THE SOUTHEAST DRY AND SEE IF THIS WAS JUST
AN ANOMALY FROM THE 00 UTC MONDAY ECMWF RUN.

THIS CHANGE IN THE ECMWF ALSO AFFECTS THE LATTER PORTIONS OF THE
EXTENDED PERIOD. THE SLOWER SOLUTION RESULTS IN UPSTREAM RIDGING AND
THE PROGRESSIVE FLOW OFF THE PACIFIC IS SHUNTED NORTH...YIELDING A
MAINLY DRY FORECAST LATE IN THE WORK WEEK AND INTO THE WEEKEND. THIS
FINALLY BREAKS DOWN BY LATE SATURDAY AND A SYSTEM EMANATING FROM THE
PACIFIC MOVES INTO THE AREA SATURDAY NIGHT AND SUNDAY. THE GFS/GEM
BRING THE PROGRESSIVE FLOW INTO THE AREA EARLIER. THE SYSTEM
FORECAST TO MOVE INTO THE CWA ON THURSDAY FROM PREVIOUS RUNS IS
WEAKER...AND HAVE TONED DOWN POPS A BIT FROM PREVIOUS FORECAST. THE
NEXT SYSTEM ENTERS A GOOD 12-18 HOURS PRIOR TO THE ECMWF. EITHER
SOLUTION WOULD BRING ANOTHER ROUND OF MIXED PRECIPITATION WITH SNOW
NORTH...RAIN SOUTH...AND A MIX IN THE MIDDLE. TEMPERATURES DO
MODERATE LATER IN THE PERIOD...FROM HIGHS IN THE 20S AND 30S ON
TUESDAY AND WEDNESDAY...TO THE 30S AND 40S THURSDAY THROUGH SUNDAY.
WHICH WILL STILL BE BELOW NORMAL FOR MID APRIL.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 944 AM CDT MON APR 8 2013

MULTIPLE AVIATION HAZARDS AGAIN FOR THE 12 UTC TAF PERIOD.
WIDESPREAD LOW IFR TO IFR CONDITIONS ACROSS WEST AND CENTRAL NORTH
DAKOTA. HEAVY SNOW AND BLOWING SNOW KDIK. LIGHT SNOW KISN-KMOT-
KDIK-KJMS.

SHOULD SEE IMPROVING CONDITIONS MONDAY AFTERNOON/EVENING FOR ALL
BUT KJMS-KDIK AND POSSIBLY KBIS WHICH MAY REMAIN IFR.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 1 AM CDT /MIDNIGHT MDT/ TUESDAY
FOR NDZ009-019-020-034-042>044.

WINTER STORM WARNING UNTIL 1 AM CDT /MIDNIGHT MDT/ TUESDAY FOR
NDZ017-018-031>033-040-041.

FREEZING RAIN ADVISORY UNTIL NOON CDT TODAY FOR NDZ003>005-
010>013.

&&

UPDATE...WAA
SHORT TERM...LTH
LONG TERM...TWH
AVIATION...WAA
Hazardous weather outlook, Apr 8, 4:16 AM MDT, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
516 AM CDT MON APR 8 2013

NDZ003-004-011-012-091030-
RENVILLE-BOTTINEAU-WARD-MCHENRY-
516 AM CDT MON APR 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

FLOOD WARNINGS REMAIN IN EFFECT FOR THE SOURIS RIVER AT VARIOUS
POINTS UPSTREAM OF MINOT UNTIL FURTHER NOTICE. FOR DETAILS PLEASE
REFER TO WWW.WEATHER.GOV/BIS.

PERIODS OF LIGHT SNOW ARE EXPECTED TODAY. SOME LIGHT ACCUMULATIONS
ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF RAIN OR SNOW THURSDAY...THEN AGAIN SATURDAY
INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

NO SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001-002-005-009-010-013-021>023-025-035>037-091030-
DIVIDE-BURKE-ROLETTE-WILLIAMS-MOUNTRAIL-PIERCE-MCLEAN-SHERIDAN-
WELLS-FOSTER-BURLEIGH-KIDDER-STUTSMAN-
516 AM CDT MON APR 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW WILL SPREAD WEST TO EAST ACROSS THE AREA TODAY. LIGHT
ACCUMULATIONS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF RAIN OR SNOW THURSDAY...THEN AGAIN SATURDAY
INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

NO SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ017>020-031>034-091030-
MCKENZIE-DUNN-MERCER-OLIVER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-
516 AM CDT MON APR 8 2013 /416 AM MDT MON APR 8 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

LIGHT TO MODERATE SNOW ACCUMULATIONS ARE EXPECTED TODAY. A WINTER
WEATHER ADVISORY IS IN EFFECT THROUGH MONDAY EVENING FOR
SOUTHWEST AND PORTIONS OF SOUTH CENTRAL NORTH DAKOTA...WEST OF THE
MISSOURI RIVER. FOR DETAILS PLEASE REFER TO WWW.WEATHER.GOV/BIS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF RAIN OR SNOW THURSDAY...THEN AGAIN SATURDAY
INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT PRECIPITATION TYPE AND ANY ASSOCIATED
HAZARDS SUCH AS SLIPPERY ROAD CONDITIONS.

NDZ040>044-091030-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-
416 AM MDT MON APR 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

LIGHT TO MODERATE SNOW ACCUMULATIONS ARE EXPECTED TODAY. A WINTER
WEATHER ADVISORY IS IN EFFECT THROUGH THIS EVENING FOR SOUTHWEST
AND PORTIONS OF SOUTH CENTRAL NORTH DAKOTA...WEST OF THE MISSOURI
RIVER. FOR DETAILS PLEASE REFER TO WWW.WEATHER.GOV/BIS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF A PROLONGED PERIOD OF LIGHT SNOW TUESDAY
THROUGH WEDNESDAY. LIGHT SNOW ACCUMULATIONS ARE POSSIBLE...WITH
THE HIGHER AMOUNTS EXPECTED ALONG THE SOUTH DAKOTA BORDER AND
POINTS SOUTH.

THERE IS A CHANCE OF RAIN OR SNOW THURSDAY...THEN AGAIN SATURDAY
INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT PRECIPITATION TYPE AND ANY ASSOCIATED
HAZARDS SUCH AS SLIPPERY ROAD CONDITIONS.

NDZ045>048-050-051-091030-
SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
516 AM CDT MON APR 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW WILL SPREAD WEST TO EAST ACROSS THE AREA TODAY. SOME
LIGHT ACCUMULATIONS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF A PROLONGED PERIOD OF LIGHT SNOW TUESDAY
THROUGH WEDNESDAY. LIGHT SNOW ACCUMULATIONS ARE POSSIBLE...WITH
THE HIGHER AMOUNTS EXPECTED ALONG THE SOUTH DAKOTA BORDER AND
POINTS SOUTH.

THERE IS A CHANCE OF RAIN OR SNOW THURSDAY...THEN AGAIN SATURDAY
INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

NO SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Apr 8, 8:18 AM MDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
918 AM CDT MON APR 8 2013

NDZ031>033-040-041-043-044-081630-
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
INCLUDING THE CITIES OF...BEACH...MEDORA...DICKINSON...MARMARTH...
MOTT...BOWMAN...HETTINGER
818 AM MDT MON APR 8 2013

...HEAVY SNOW ACROSS SOUTHWEST NORTH DAKOTA THIS MORNING..

HEAVY SNOW REDUCING VISIBILITIES TO ONE QUARTER OF A MILE WILL
CONTINUE ACROSS SOUTHWEST NORTH DAKOTA THIS MORNING. LOCATIONS
SUCH AS BEACH...BOWMAN...MEDORA...DICKINSON...AMIDON...MOTT AND
HETTINGER ARE EXPECTED TO RECEIVE THREE TO FOUR INCHES OF SNOW
THIS MORNING. SNOWFALL INTENSITIES WILL DECREASE AFTER NOON MDT
ACROSS SOUTHWEST NORTH DAKOTA...WITH AN ADDITIONAL ONE TO TWO
INCHES POSSIBLE THROUGH THE AFTERNOON. USE CAUTION IF TRAVELING
ACROSS SOUTHWEST NORTH DAKOTA AS ROADS WILL LIKELY BECOME SNOW
COVERED. AVOID THE USE OF CRUISE CONTROL DURING WINTER DRIVING
CONDITIONS.

AYD

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 5:31 AM MDTFreezing Rain AdvisoryBISBottineau, McHenry, Mountrail, Pierce, Renville, Rolette5 hr
Apr 8, 10:12 AM MDTRiver Flood WarningBISMcHenry117 days
Apr 8, 10:12 AM MDTRiver Flood WarningBISMcHenry116 days

Nearby

Winter Storm Warnings in North Dakota, 2013Every winter storm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.